Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 30, 2002, 11:17 PM EDT for Benzie County, Manistee County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 11:17 PM EDT (03:17 UTC)
- Expired
- Jul 30, 2002, 11:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Benzie County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 120 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 11:30 PM EDT | Thunderstorm Wind 50 E | Frankfort, MI | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
270
WUUS53 KAPX 310317
SVRAPN
MIC019-101-310345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1116 PM EDT TUE JUL 30 2002
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHWEST LOWER MICHIGAN
MANISTEE COUNTY IN NORTHWEST LOWER MICHIGAN
* UNTIL 1145 PM EDT
* AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF FRANKFORT
TO 12 MILES NORTHWEST OF MANISTEE...MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORMS WILL REACH...
WELDWOOD...ONEKAMA...BEULAH...BENZONIA AROUND 1125 PM EDT
HONOR...NORWALK...BEAR LAKE AROUND 1130 PM EDT
BENDON...THOMPSONVILLE...KALEVA AROUND 1140 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4417 8607 4427 8632 4456 8622 4470 8626
4474 8607 4463 8582 4417 8583What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:05 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 30, 10:05 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1005 PM EDT TUE JUL 30 2002 THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY 20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS... RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL. MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS. GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT. .APX...NONE. ROWLEY
In the hours before
Special weather statement, Jul 30, 9:50 PM EDT, 1 hour 27 minutes before
MIZ008-015>036-041-042-311200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUL 30 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN OVERNIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND... TO GAYLORD...TO HOUGHTON LAKE. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. * HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROWLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:24 PM EDT | Special Marine Warning | APX | 51 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:35 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 25 min |
| Jul 30, 11:43 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 47 min |
| Jul 30, 11:47 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee, Wexford | 43 min |
| Jul 31, 12:01 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 44 min |
| Jul 31, 12:32 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 58 min |
| Jul 31, 12:41 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 49 min |
| Jul 31, 12:57 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 48 min |
| Jul 31, 1:10 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 50 min |
| Jul 31, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Oscoda | 32 min |
| Jul 31, 1:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 31, 1:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 31, 3:32 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 31, 5:19 PM EDT | Special Marine Warning | APX | 101 min | |
| Jul 31, 5:19 PM EDT | Special Marine Warning | APX | 101 min | |
| Jul 31, 5:36 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 84 min |
| Jul 31, 6:50 PM EDT | Special Marine Warning | APX | 85 min | |
| Jul 31, 7:04 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 31, 7:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.